February 26, 2001
Care and treatment can make seizures manageable in the later years
the aging baby boomer generation has shown that eventually,
almost half of all first-time seizures will be suffered
by Americans over 65. Easily mistaken for a symptom of aging,
attacks often go untreated even though they could signal a serious
illness. Diagnosing seizure disorder correctly can be tricky,
particularly when the senior doesn't notice the attacks.
What are the symptoms of a seizure? "Watch for unexpected or
sudden behavior change that seems to occur out of the blue,"
advises Steven Schachter, M.D., chairman of the Epilepsy Foundation
of America Professional Advisory Board, and Vice President of
Education and Training at Harvard Clinical Research Institute.
"While it may not look serious the first time, recurrent episodes
call for attention. A convulsion is the most recognizable symptom,
but complex partial seizure is more common," Dr. Schachter says.
Complex partial seizure impairs consciousness: The affected
individual appears to be awake, but may be confused or unable
to respond. A person suffering a seizure may also stare blankly.
While epilepsy is a major cause of seizures, experts say attacks
in seniors could also be due to any of the following: stroke,
brain tumor, head injury, or Alzheimer's disease. "Even minor
strokes can eventually trigger a seizure within a year or two,"
Dr. Schacter reports. "An MRI can show signs of a stroke that
was so mild, the patient never knew about it. The most important
thing is recognizing the possibility of seizure and getting
a patient into the diagnostic process as quickly as possible."
Easily mistaken for symptoms of aging, seizures often
go untreated; such attacks, however, could signal
a serious illness.
Your primary care provider should be your first stop. Epileptic
attacks can be debilitating and dangerous, particularly when
a person is driving, but even while walking. "Most seizures
last less than a few minutes. [But] they can be disruptive --
you can injure yourself, be confused for a while, and be afraid
to go out or be seen having a seizure. In between, people are
completely normal," says Susan Herman, M.D., clinical director
of the Comprehensive Epilepsy Center at University Hospital
of Brooklyn. Dr. Herman suggests patients wear a MedicAlert
tag, especially if they have a history of drug reactions associated
with previous attacks.
Attacks can be treated with anti-seizure medication, but your
primary care physician or specialist will also run diagnostic
tests to look for the underlying cause of a seizure. Some of
these causes, such as abnormal blood sugar level, might not
require anti-seizure drugs. It's not unusual for a senior to
have a cause for seizures other than epilepsy. "Meningitis or
encephalitis leads to higher risk of seizures later in life,"
says Dr. Herman.
Another thing that can cause attacks is a bad drug reaction
to a medication a senior takes. As Dr. Herman explains, "Some
medications can cause seizures. That's not epilepsy; it's a
drug reaction. Stop the medication and the seizure won't recur."
If no outside cause is found for a seizure, epilepsy is often
suspected. A neurologist can gather information about the seizure
through what a patient recalls, or using the observations of
anyone who witnessed the attack. But determining seizure origin
is tricky. The usual tests -- electroencephalogram (EEG), MRI,
or CAT scan -- cannot make a definite diagnosis. EEG results,
for instance, may look normal between seizures. In such cases,
Dr. Herman will admit patients to the epilepsy center. "We often
need to see an episode to make a diagnosis." This can be achieved
through the use of 24-hour video and EEG-monitoring. The good
news is, most insurance plans cover such inpatient monitoring.
A large number of seizures experienced by seniors -- 50-60
percent -- go undiagnosed, but the attacks can be controlled
with the right prescription. Since most anti-seizure medications
cause interactions with other drugs, finding the right drug
and the right dosage may take some time. "The many side effects
of epilepsy medications -- such as imbalance, nausea, memory
loss, sedation, dizziness, confusion, and thinking problems
-- can be worse in older people," Dr. Herman notes. "Some new
treatments are safer, work just as well, and have fewer side
effects or interactions with other drugs."
For the 2.3 million Americans with epilepsy, Dr. Herman hopes
that their seizures will be treated effectively and that they'll
manage to avoid the side effects that can be so disruptive to
normal life. If you have been diagnosed with epilepsy -- after
doctors have ruled out other serious conditions as the cause
of your seizures -- and you follow the prescribed treatment,
the disease can be a manageable condition.
Send feedback on this article.